Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 229, NWS Wichita, KS

June 1, 2008Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2008, 7:51 AM CDT for Sumner County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 7:51 AM CDT (12:51 UTC)
Expired
Jun 1, 2008, 8:14 AM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:04 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 1, 5:18 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:52 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 1, 5:52 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT SUN JUN 1 2008

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
COMPLEX OF T-STORMS IN SWRN KS IS EXPECTED TO MOVE EWD ACROSS
SOUTH CENTRAL AND POSSIBLY SERN KS THIS AM. WILL NEED TEMPO TS
GROUPS AT HUT/ICT/CNU TO ACCOUNT FOR THIS CONVECTION. LOCALIZED
GUSTY WINDS/HAIL POSSIBLE NEAR THESE STORMS. OTHERWISE LIGHT
EASTERLY WIND COMPONENT THROUGH THE FORECAST VALID PERIOD. ANOTHER
ROUND OF T-STORMS EXPECTED TO MOVE FROM NWRN KS ACROSS
CENTRAL/SERN KS LATER TONIGHT. THIS FAR OUT...WILL UTILIZE VCTS
MENTION AND REFINE/FINESSE T-STORM THREAT WITH LATER TAF ISSUANCES.

JMC

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN JUN 1 2008/

DISCUSSION...

MAIN FORECAST CONCERNS: SEVERE T-STORM/HEAVY RAINFALL POTENTIAL IN
THE FIRST FEW PERIODS OF THE FORECAST...THEN SEVERE T-STORM
POTENTIAL LATER IN THE WORK WEEK.

TODAY-MONDAY:
REGIONAL PROFILER AND RUC40 DATA INDICATING 25-30KT SOUTHERLY
LOW-LEVEL JET UP THRU WRN OK INTO WEST TO EAST 850 BAROCLINIC ZONE
NEAR THE KS/OK BORDER. LARGE RESERVOIR OF 3000 TO 4000 J/KG OF
MUCAPE EXISTS ALONG AND SOUTH OF THIS BOUNDARY...WITH 45-50 KT OF
SHEAR IN PLACE ACROSS SOUTHERN KANSAS. STILL ENTIRELY POSSIBLE THAT
WE COULD SEE ELEVATED SUPERCELL STORMS FIRE FROM SWRN INTO S-CNTRL
KS EARLY THIS AM...WITH ADDITIONAL CONVECTION ALREADY HEADING E-SEWD
ACROSS W-CENTRAL KS. SO HAVE MAINTAINED HIGH CHANCE TO LIKELY POPS
ACROSS S-CNTRL/SERN KS THIS AM FOR POSSIBLE MCS ACTIVITY...WITH
SEVERE MENTION. SCALED POPS BACK TO LOW VALUES FOR THIS PM GIVEN
UNCERTAINTIES ON CONVECTION INITIATION ALTHOUGH EXTREME INSTABILITY
AND STRONG SHEAR WILL BE PRESENT AND SUPPORTIVE OF AT LEAST
ISOLATED SEVERE WEATHER. GIVEN MCS POTENTIAL AGAIN THIS AM AND
SATURATED GROUND IN MUCH OF SOUTHERN KS...WILL MAINTAIN EXISTING
FLOOD WATCH ALIGNMENT/TIMING. 850 BAROCLINIC ZONE LIFTS FURTHER N
INTO CENTRAL KS TONIGHT. UPSLOPE FLOW SHOULD INITIATE CONVECTION
OVER THE CENTRAL HI PLAINS...WITH THIS ACTIVITY PROPAGATING E-SEWD
ACROSS MUCH OF NRN/CNTRL KS OVERNIGHT. THIS ACTIVITY COULD LINGER
INTO THE MORNING HOURS MONDAY. OTHERWISE...MODELS STILL SHOWING
MID-LEVEL WARMING SPREADING NEWD INTO OUR FORECAST AREA BY MON PM
WITH CAPPING INVERSION EXPECTED TO LIMIT CONVECTIVE
CHANCES/DEVELOPMENT INTO MON NIGHT. ANTICIPATING NEAR NORMAL HIGHS
TODAY GIVEN EASTERLY WINDS AND CONVECTIVE DEBRIS
CLOUDINESS...FOLLOWED BY MUCH WARMER CONDITIONS FOR MONDAY
AFTERNOON.

TUESDAY-FRIDAY:
MEDIUM RANGE MODELS REMAIN VERY CONSISTENT REGARDING AN ANOMALOUSLY
STRONG UPPER TROF LIFTING OUT OF THE NRN/CNTRL ROCKIES ACROSS THE
NRN/CNTRL PLAINS WED NIGHT INTO FRIDAY...WITH SLIGHT TIMING
DIFFERENCES. LESSER PRECIPITATION CHANCES TUESDAY INTO WEDNESDAY
LOOK TO INCREASE BY THURS/FRI WITH A SEVERE WEATHER OUTBREAK STILL A
GOOD POSSIBILITY IN THE CENTRAL PLAINS. LITTLE IN THE WAY OF CHANGES
WERE MADE TO THESE OUTER PERIODS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  66  91  69 /  60  50  50  10
HUTCHINSON      83  64  89  69 /  60  60  60  10
NEWTON          80  64  89  68 /  50  60  60  10
ELDORADO        80  65  90  69 /  60  60  60  10
WINFIELD-KWLD   84  66  91  71 /  60  40  40  10
RUSSELL         82  62  85  65 /  40  60  60  10
GREAT BEND      82  62  86  65 /  60  60  60  10
SALINA          83  63  86  68 /  30  60  60  10
MCPHERSON       83  63  87  68 /  50  60  60  10
COFFEYVILLE     81  67  89  71 /  60  40  40  10
CHANUTE         80  66  87  70 /  60  50  50  10
IOLA            81  66  86  70 /  50  60  60  10
PARSONS-KPPF    80  66  89  71 /  60  40  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ047-
050>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 1, 4:52 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
452 AM CDT SUN JUN 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
452 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP EASTWARD
INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS MORNING. THE MAIN
THREATS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL AND
SOUTHEASTERN KANSAS TODAY. AN ISOLATED SEVERE THUNDERSTORM OR TWO
IS ALSO POSSIBLE THIS AFTERNOON.

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP ACROSS NORTHWESTERN KANSAS BY THIS EVENING...WITH THIS
COMPLEX OF STORMS THEN MOVING EASTWARD ACROSS MUCH OF THE AREA
TONIGHT. THE HIGHEST PROBABILITIES FOR THUNDERSTORMS TONIGHT WILL
BE NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE LINE. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS MAY LINGER MONDAY MORNING ACROSS
PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS.

CHANCES FOR SEVERE WEATHER WILL RETURN AND INCREASE FROM LATE
WEDNESDAY THROUGH THURSDAY ACROSS THE ENTIRE AREA...AS A STRONG
STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. PLEASE CHECK BACK
FOR LATER OUTLOOKS AS DETAILS BECOME CLEARER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. SPOTTERS ALSO MAY BE NEEDED
TONIGHT...MAINLY NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 1, 3:04 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT SUN JUN 1 2008

KSZ098-099-010845-
CHAUTAUQUA-MONTGOMERY-
304 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHWEST MONTGOMERY
COUNTIES...

AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 6 MILES SOUTH OF
SEDAN...AND MOVING EAST TO SOUTHEAST AT 21 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 3:06 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT SUN JUN 1 2008

KSZ100-010845-
LABETTE-
306 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING EAST TO SOUTHEAST AT
30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 5:46 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT SUN JUN 1 2008

KSZ091-092-011130-
HARPER-SUMNER-
546 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND WESTERN SUMNER COUNTIES...

AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF
ANTHONY...AND MOVING EAST AT 20 MPH. NUMEROUS ADDITIONAL STRONG
STORMS WERE FORMING RAPIDLY ACROSS THE AREA...ALSO MOVING EAST.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH ANY OF
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 6:13 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 AM CDT SUN JUN 1 2008

KSZ091-011200-
HARPER-
613 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 610 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF HARPER...OR 14 MILES NORTH OF
ANTHONY...AND MOVING EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE FORMING RAPIDLY ACROSS THE AREA...AND MAY AFFECT ANY LOCATION
ACROSS NORTHERN AND CENTRAL HARPER COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:24 PM CDTSevere Thunderstorm WarningICTNeosho66 min
May 31, 8:33 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery57 min
May 31, 8:44 PM CDTTornado WarningICTLabette, Neosho31 min
May 31, 9:12 PM CDTTornado WarningICTLabette, Montgomery, Neosho, Wilson63 min
May 31, 9:32 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk27 min
May 31, 9:34 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery56 min
May 31, 10:00 PM CDTSevere Thunderstorm WarningICTNeosho60 min
May 31, 10:14 PM CDTSevere Thunderstorm WarningICTNeosho17 min
May 31, 10:40 PM CDTAreal Flood WarningICTLabette, Neosho6 hr
May 31, 11:29 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk61 min
May 31, 11:48 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson57 min
Jun 1, 12:02 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson58 min
Jun 1, 12:30 AM CDTSevere Thunderstorm WarningICTLabette, Neosho41 min
Jun 1, 12:47 AM CDTSevere Thunderstorm WarningICTMontgomery43 min
Jun 1, 12:51 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson54 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningICTAllen, Neosho15 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningICTNeosho41 min
Jun 1, 2:13 AM CDTAreal Flood WarningICTWilson40 min
Jun 1, 2:36 AM CDTFlash Flood WarningICTNeosho, Wilson116 min
Jun 1, 4:40 AM CDTAreal Flood WarningICTNeosho, Wilson5 hr
Jun 1, 5:37 AM CDTSevere Thunderstorm WarningICTKingman63 min
Jun 1, 6:07 AM CDTSevere Thunderstorm WarningICTSumner53 min
Jun 1, 6:27 AM CDTSevere Thunderstorm WarningICTHarper63 min
Jun 1, 6:33 AM CDTSevere Thunderstorm WarningICTKingman19 min
Jun 1, 6:48 AM CDTSevere Thunderstorm WarningICTCowley57 min
Jun 1, 6:56 AM CDTSevere Thunderstorm WarningICTSumner64 min
Jun 1, 7:12 AM CDTAreal Flood WarningICTHarper, Kingman, Sumner6 hr
Jun 1, 7:23 AM CDTSevere Thunderstorm WarningICTHarper50 min
Jun 1, 7:36 AM CDTAreal Flood WarningICTCowley5 hr
Jun 1, 7:42 AM CDTSevere Thunderstorm WarningICTCowley32 min
Jun 1, 10:31 AM CDTRiver Flood WarningICTCowley23 hr
Jun 1, 12:02 PM CDTAreal Flood WarningICTWilson10 hr
Jun 1, 12:52 PM CDTAreal Flood WarningICTSumner5 hr
Jun 1, 2:29 PM CDTRiver Flood WarningICTLabette, Neosho18 hr
Jun 1, 3:50 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.